DPP4-inhibitors could cause severe joint pain, warns FDA

Kurt Wood
Tue, 08 Sep 2015
DPP4-inhibitors could cause severe joint pain, warns FDA
The US Food and Drug Administration (FDA) has warned that the type 2 diabetes drugs dipeptidyl peptidase-4 (DPP-4) inhibitors may cause severe joint pain.

DPP-4 inhibitors, which include sitagliptin (Januvia), sitagliptin and metformin (Janumet), saxagliptin, linagliptin, and alogliptin, help the body to produce more insulin when it is needed and prevent the liver from producing glucose when the body does not need it. They are usually combined with a healthy diet and plenty of exercise.

The FDA does not recommend that people taking DPP-4 inhibitors stop taking the medication. They should keep taking it, but contact their healthcare team immediately if they experience any joint pain.

The FDA identified a number of cases in which severe joint pain was linked with DPP-4 inhibitors. The pain could begin at any time after taking the drugs: sometimes the symptoms appeared after one day of taking DPP-4 inhibitors; other times the symptoms did not appear for years.

In most cases, the pain subsided less than a month after the patients stopped taking DPP-4 inhibitors. Often, the pain returned when DPP-4 inhibitor treatment was resumed, whether it was the same DPP-4 inhibitor or a different one.
Leave a Comment
Login via Facebook
or
Have your say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.